MAUDE Adverse Event Report: GYRUS ACMI, INC. HIGH SPEED MULTI DRILL HAND PIECE / OTOLOGY; ARTHROSCOPIC SHAVER SYSTEM HANDPIECE, PNEUMATIC

GYRUS ACMI, INC. HIGH SPEED MULTI DRILL HAND PIECE / OTOLOGY; ARTHROSCOPIC SHAVER SYSTEM HANDPIECE, PNEUMATIC
Model Number MDHP200
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
An olympus representative reported to olympus, on behalf of the customer, that the otology high speed multi drill hand piece with the short mastoid attachment, became sufficiently hot to burn through metal and caused severe, first-degree burns with blistering to the physician's two fingers during a therapeutic mastoid procedure for cholesteatoma.The burns were treated with cold application.The physician had only been using it for less than a minute.The hand piece reportedly started smoking and smelled like burning metal similar to a fired gun.In addition, the burr piece broke inside the handpiece.The physician attempted to use another otology high speed multi drill hand piece but there were more "issues" noted and the diego elite system console reportedly "malfunctioned" as well.The customer believed that the second handpiece was incorrectly attached to the console and attributed the issue to either the console or user error.The procedure was cancelled, and the patient was discharged.There was no further harm or user injury reported.Case with patient identifier (b)(6) reports the first otology high speed multi drill hand piece.Case with patient identifier (b)(6) reports the short mastoid attachment.Case with patient identifier (b)(6) reports the burr piece.Case with patient identifier (b)(6) reports the diego elite system console.Case with patient identifier (b)(6) reports the replacement otology high speed multi drill hand piece.
 
Additional Manufacturer Narrative
Additional concomitant devices include mbur6060frcv with lot number av114727, and mdcons100 with serial number (b)(4).The device has not been returned to olympus at this time.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the findings are as follows: visual and functional testing confirmed that the subject device (mdhp200) functioned within specification with no reported failures nor issues.There were no other abnormalities noted during the inspection.Per the evaluation results, the customer¿s reported complaint was not confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 7 years since the subject device was manufactured.Based on the results of the investigation, it was confirmed that there were no manufacturing, material or processing related causes for the reported failure mode.The root cause of the reported event is likely related to the device overheating due to the attachment (mdssa) used in conjunction with the subject device (mdhp200).In addition, damage to the attachment/bearings was likely due to excessive wear of the device.This supplemental report includes an update to d9 and h3 from the initial medwatch.Also, information has been added to d8 and h4.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide an update to the legal manufacturer's final investigation.Per the reported failure and evaluation of the device(s) returned, this reported failure is a report of the attachment (mdssa) having bearing issues that could have resulted in the overheating of the hp.But the actual mdhp200-(040658) functioned properly and did not over heat when another attachment and burr where connected for evaluation testing, therefore the customer reported is not confirmed for the mdhp200.Loss of bearing support around the burr in the attachment mdssa is the reason for generating high heat and the handpiece getting super hot during the procedure.Damage to the attachment/bearings could happened during transport, misaligning the bearings in the attachment causing friction and in turn causing heat within the hp.When the bearings fail, the rotating shaft loses support, causing it to wobble and vibrate, generating heat around the handpiece, further damaging the burr disposable, and ultimately in this case, the drill bit can break in half due to heat and friction.As this device was inspected per dhr review, evaluation of the device passed all inspections, it is unlikely the device left the facility damaged.Therefore, the damaged reported is a result of bearings issues in the attachment (mdssa) due to possible transportation measures of the attachment used in combination with the mdhp200.Olympus will continue to monitor field performance for this device.

Brand Name
HIGH SPEED MULTI DRILL HAND PIECE / OTOLOGY
Common Device Name
ARTHROSCOPIC SHAVER SYSTEM HANDPIECE, PNEUMATIC
Manufacturer (Section D)
GYRUS ACMI, INC.
2925 appling rd
bartlett TN 38133
Manufacturer (Section G)
GYRUS ACMI, INC.
2925 appling rd
bartlett TN 38133
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16185934
Report Number1037007-2023-00005
Device Sequence Number2661059
Product Code ERL
UDI-Device Identifier00821925035607
UDI-Public00821925035607
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K152744
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMDHP200
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2022
Supplement Date Received by Manufacturer05/08/2023
09/20/2023
Initial Report FDA Received Date01/17/2023
Supplement Report FDA Received Date05/16/2023
09/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MDSSA WITH SERIAL NUMBER: (B)(6).
Outcome Attributed to Adverse Event Other;
Patient SexUnknown